MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR ARTERIAL CANNULA FOR SMALL CHILDREN; VENTRICULAR ASSIST DEVICE, PRODUCT CODE:DSQ

BERLIN HEART GMBH EXCOR ARTERIAL CANNULA FOR SMALL CHILDREN; VENTRICULAR ASSIST DEVICE, PRODUCT CODE:DSQ
Model Number C80G-021M
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Exsanguination (1841)
Date of Event 08/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The excor cannula lot 00089633, was in use by the patient from 2021-04-12 until 2021-08-08 (118 days).We have reviewed the production records of the excor cannula lot 00089633.This cannula was produced according to our specification.At the current status we do not have enough information to draw any conclusions about the connected cannula.A detailed investigation report will be provided as soon as it is available.
 
Event or Problem Description
The site contacted berlin heart inc.On (b)(6)2021 to report that a patient being supported with an excor blood pump in the lvad configuration experienced a massive bleeding event on (b)(6) 2021.The site reported that the grandmother raised the patient from a lying to a sitting position in the patient´s bed and noticed a sudden appearance of a large amount of blood.The medical teams immediately came to the bedside but were not able to determine the source of the bleeding.A code was called and the patient was volume resuscitated.The attending physician tried to hand pump the device with no success as the patient had not enough intravascular volume.The excor cannulas were clamped off and the medical team emergently placed the child on ecmo for volume replacement and circulatory support.When ecmo was initiated, the attending physician found a breach in the arterial cannula at the junction to the connecting set.The site reported when they called on (b)(6) 2021 that the patient was being supported on ecmo, with the excor blood pump cannulas still connected to the patient but clamped off, but that the exsanguination event led to a severe cerebral and intestinal hypoxic injury, documented by imaging, and that care was being withdrawn due to the patient´s poor prognosis.
 
Additional Manufacturer Narrative
Inadvertently product model numer & lot number reported in the intial mdr.
 
Additional Manufacturer Narrative
On august 23, 2021, the affected cannula, including the connector set and the connected blood pump, was returned for analysis.The analysis consisted of several high-resolution ct scans, which were carried out by a specialized laboratory.The cannula was initially examined as it was received by berlin heart, then after cleaning and finally in a dismantled condition.All investigation steps were carried out under the supervision of an independent observer and documented by him.Observations: a breach of the cannula was identified about 5-6 mm long.The breach was located above the edge of the connector, under the edge of the first cable tie.The connector edge and the cannula show no deviations from the specifications.The position of the rupture was oriented to the patient's body.At the time of the investigation, the position of the first cable tie was not according to the ifu.At the time of the investigation, the length of the distal end of the cannula, without polyester velour covering, was not according to the ifu.Conclusion: the cannula might have been stretched several times caused by moving the pump upright from the patient's body during routine examination of the blood pump or excessive movement from the patient.This could have led to increased internal material stresses in the silicone of the cannula wall and may have resulted in a breach due to tensile stress.Due to the position of the cable tie and the remaining length of the distal end of the cannula without polyester velour covering, the flexibility of the cannula wall was severely restricted.This could have led to increased internal material stresses in the silicone of the cannula wall and may have contributed to the fracture of the cannula wall due to external kinking and/or tensile stress.

Brand Name
EXCOR ARTERIAL CANNULA FOR SMALL CHILDREN
Common Device Name
VENTRICULAR ASSIST DEVICE, PRODUCT CODE:DSQ
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM   12247
Manufacturer Contact
dudley rajapaksa
9391 grogan's mill road
suite a-6
the woodlands, TX 77380
2818639706
MDR Report Key12391469
Report Number3004582654-2021-00042
Device Sequence Number17170114
Product Code DSQ
UDI-Device Identifier04260090040492
UDI-Public04260090040492
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/31/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model NumberC80G-021M
Device Catalogue NumberC80G-021M
Device Lot Number00094254
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/23/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/09/2021
Supplement Date Received by Manufacturer08/09/2021
08/09/2021
Initial Report FDA Received Date08/31/2021
Supplement Report FDA Received Date09/10/2021
12/06/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/05/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age21 MO
Patient SexFemale
Patient Weight11 KG